MAUDE Adverse Event Report: INARI MEDICAL, INC. FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM; EMBOLECTOMY CATHETER
Model Number 21-101
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Death (1802); Hemoptysis (1887)
Date of Event 12/06/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The device was discarded by the user facility and is therefore not available for analysis.The device history records for this manufacturing lot were reviewed and there were no anomalies, discrepancies, or non-conformances.Damage to the hemostasis valve (hissing sound) was not believed to be responsible for the hemoptysis.According to the inari medical consultant's expert opinion, the patient bled to death due to hemoptysis caused by perforation; the likely source was either guidewire perforation or vacuum aspiration damaging the vessel wall.Hemoptysis and death are listed in the device labeling as potential complications associated with thrombectomy procedures.Manufacturer reference #: (b)(4).
 
Event or Problem Description
On (b)(6) 2018, a late-stage multiple myeloma patient with metastatic cancer presented in the emergency department with dyspnea and dizziness.Ct angiography confirmed a saddle, bilateral pulmonary embolus.His right ventricle/left ventricle (rv/lv) ratio was elevated at 1.5, 2l of oxygen, hr: 92, bp: 112/77, and pulmonary artery pressure was elevated at 50/26/36 (systolic/diastolic/mean mmhg).The history of prior chest radiation was unknown.The patient was transferred to the "catherization" laboratory where the interventional cardiologist gained access through the groin using the aspiration guide catheter (agc) via ultrasound and crossed the heart with a pigtail catheter.Hemodynamic measurements and pulmonary angiography revealed a proximal thrombus in the truncus anterior and middle lobar segments.Blood pressure became unstable.The pigtail catheter was replaced with the amplatz superstiff guidewire.Starting in the right pulmonary artery (pa), an acute/chronic clot was extracted via aspiration with the 60 cc syringe (supplied as part of the agc system).The truncus anterior was obstructed, preventing guidewire access.The agc was reinserted and placed into the left pa, but no clot was extracted.The agc was reinserted into the right pa and the saddle clot was aspirated with the 60 cc syringe.The agc was positioned to the left pa; the guidewire was retracted into agc and vacuum was pulled with the 60 cc syringe; at this time a hissing sound was heard with cavitation noted in the syringe.The patient coughed then started coughing up a large volume of blood, estimated at 300-500 cc; heparin was discontinued and protamine administered.The patient deteriorated further, arrested, and a code was called.During resuscitation, a pulse was regained.Bronchoscopy and pulmonary angiography on right side did not reveal the source of bleeding.The patient arrested again and cpr was administered and a pulse was regained temporarily; however, the patient arrested a third time.Cpr continued for approximately one hour, but the team was unable to regain a pulse and the patient expired.Final pulmonary angiogram did not reveal extravasation.

Brand Name
FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9272 jeronimo road
suite 124
irvine CA 92618
MDR Report Key8197150
Report Number3011525976-2018-00003
Device Sequence Number16622664
Product Code DXE
UDI-Device Identifier00850291007079
UDI-Public00850291007079
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K182233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/10/2020
Device Model Number21-101
Device Lot Number18100001
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2018
Initial Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PIGTAIL CATHETER, AMPLATZ SUPERSTIFF GUIDEWIRE
Outcome Attributed to Adverse Event Death;
Patient Age53 YR
Patient Weight86